Virginia, 2011

Hail and Damaging Winds in Virginia, May 18, 2011

May 18, 2011 · NWS AKQ · 16 events in 9 counties and zones

Scattered severe thunderstorms associated with low pressure moving over the area produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with low pressure moving over the area produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 12:39 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 18, 12:39 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 PM EDT WED MAY 18 2011

.SYNOPSIS...
LOW PRESSURE ACROSS VIRGINIA TODAY SLOWLY DRIFTS NORTH INTO THE
NORTHEASTERN STATES BY LATE FRIDAY. HIGH PRESSURE BUILDS INTO THE
AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
A SHORTWAVE TROUGH SPINS AROUND THE PARENT UPPER LOW TO THE WEST.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH MARGINAL AMBIENT
INSTABILITY. HOWEVER...ENOUGH SHEAR MAY BE PRESENT ACROSS THE
NORTHERN COUNTIES TO SUPPORT A FEW STRONGER UPDRAFTS HENCE A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM FLUVANNA/LOUISA
COUNTIES EASTWARD ACROSS THE MIDDLE PENINSULA AND NORTHERN NECK TO
THE EASTERN SHORE. A LOCALIZED HEAVY RAIN THREAT WILL LINGER
ESPECIALLY ACROSS THE NW COUNTIES WHERE THE GROUND IS RATHER
SATURATED. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 70S UNDER
A PARTLY SUNNY SKY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
DRYER AIR NOW PROGGED TO FILTER N LATE TONITE AS SYSTM BEGINS TO
DRIFT N. WILL KEEP CHC SHWRS/THUNDER GOING THIS EVE...THEN CUT
BACK TO SLGHT CHC SHWRS AFTR MIDNITE AS BEST FORCING/LIFT MOVE N.
PCPN MAY EVEN END ACROSS SRN CNTYS AFTR 06Z. MOS TMPS HAVE BEEN A
FEW DEGREES TO COOL LAKELY...SO WENT ABV GUID FOR LOWS (M50S-
L60S).

NOT MUCH CHANGE IN PTRN THU WITH PCPN BCMG MORE DIURNAL IN NATURE
AS SYSTM SLOWLY LIFTS N. HIGHS 75-80. LOWS THU NITE U50S-L60S.

INFLUENCE FROM CLOSED LOW BEGINS TO WANE FRI. STILL ENUF LEFT OVR
MSTR FOR SCT POPS (GREATEST ERN SCTNS DUE TO DEPARTING TROF). HIGHS
M-U70S UNDER PT SUNNY SKIES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WEAK HIGH PRES BLDS INTO THE AREA OVER THE WEEKEND PROVIDING A
TEMPORARY BREAK FROM THE WET WX. THE HIGH MOVES OFF TO THE SE BY
LATE SUNDAY AND MONDAY WITH WEAK UPPER LEVEL RIDGING ALONG THE
EAST COAST. THIS ALLOWS WELL ABOVE NORMAL TEMPERATURES TO DEVELOP
AND A RETURN OF SCATTERED CONVECTION.

FOLLOWED CLOSE TO HPC GUIDANCE WITH REGARDS TO FRONTAL POSITIONS. BY
EARLY NEXT WEEK...A SLOW MOVING COLD FRONT IS PROGGED TO EXTEND
ACROSS THE SOUTHERN GREAT LAKES. WENT A LITTLE HIGHER THAN HPC WITH
MAX TEMPERATURES. HIGH TEMPERATURES IN THE UPR 70S TO LOWER 80S FRI
AND SAT WILL WARM TO THE MID AND UPR 80S BEGINNING ON SUNDAY UNDER
THE INFLUENCE OF SW SURFACE WINDS (SLIGHTLY COOLER READINGS NEAR THE
COAST). LOWS IN THE MID 50S INLAND TO NEAR 60 AT THE COAST FRI AND
SAT MRNGS WILL WARM TO THE LOW TO MID 60S BY MON AND TUE MRNGS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCTD CNVTN UNTIL THIS EVE (HIEST PROB OVR E/NE SXNS)...OTRW VFR.
PTCHY FG PSBL LT TNGT (TO MVFR). SCTD CNVTV DVLPMNT AGN
THU...THEN APRS TO BE LESS SO ON FRI AS ULVL FLO PRES LIFTS OUT TO
THE NE OF AREA. SCTD CNVTN PSBL AGN SUN/MON...B4 ISLTD DIURNALLY
DRIVEN CNVTN PSBL TUE/WED.

&&

.MARINE...
SCA'S HAVE BEEN DISCONTINUED OVER CHES BAY...AS SUSTAINED WINDS
HAVE DROPPED TO AOB 15 KTS AND WAVES AOB 3 FT. ON THE COASTAL
WATERS...WINDS CONTINUE AROUND 20 KTS OVER NRN PTNS (N OF
PARRAMORE ISLAND)...THOUGH WILL DIMINISH TO 10-15 KTS LATER THIS
AM. HOWEVER...SEAS (8-9 PERIOD SWELLS) WILL BE THE BIGGER ISSUE
OVER THE WATERS DESPITE THE DIMINISHING ONSHORE FLOW...REMAINING
BTWN 5-7 FT FOR SEVERAL MORE HOURS. EXPECT SEAS TO SUBSIDING FIRST
OVER THE SRN PTNS...I.E. BY MIDNIGHT TONIGHT S OF CAPE CHARLES
LIGHT...THEN BY MIDNIGHT FRI OVER THE FAR NRN WATERS...AS THE DEEP
LOW PRESSURE SYSTEM GRADUALLY LIFTS NORTH AND EVENTUALLY NE OF THE
REGION.

&&

.HYDROLOGY...
FLOOD WRNG IN EFFECT FOR THE RIVANNA RIVER AT PALMYRA DUE TO RUNOFF
FROM THE LCLLY HVY RAINFALL. SEE FLSAKQ FOR DETAILS.

&&

.TIDES/COASTAL FLOODING...
TIDAL EFFECTS (MINOR FLOODING) EARLY THIS MORNING ARE ONCE AGAIN
MOST PRONOUNCED THE FARTHER NORTH UP CHES BAY...INCLUDING
LEWISETTA...SOLOMANS ISLAND...AND ESPECIALLY CAMBRIDGE...AS PER
CURRENT TRENDS AND CBOFS/MDL FCST GUIDANCE. HIGH TIDE AT CAMBRIDGE
WILL OCCUR AT 520 THIS MORNING...AND ARE ALREADY AT 3.7 FT MLLW AS
OF 5 AM (MINOR FLOODING BEGINS AT 3.5 FT MLLW).

BEYOND THIS MORNING...HAVE DECIDED TO HOIST ANOTHER COASTAL FLOOD
ADVISORY FOR THE HIGH TIDE CYCLE AFTER MIDNIGHT/EARLY THU MORNING
OVER PORTIONS OF CHES BAY NORTH OF WINDMILL POINT...AS THE HIGH
TIDE MAY ONCE AGAIN COME CLOSE TO MINOR FLOOD THRESHOLDS (HIGHEST
WATER LEVELS AGAIN ARE EXPECTED DURING THE OVERNIGHT/EARLY THU
HIGH TIDE CYCLE VS. THIS AFTERNOON'S HIGH TIDE CYCLE).

OVER THE LOWER BAY/SE VA/NC CSTL SECTIONS...SOME AREAS CAME CLOSE
TO MINOR FLOODING WITH THE PREVIOUS HIGH TIDE CYCLE (SEWELLS PT
DID IN FACT REACH 4.5 FT AROUND 10 PM LAST EVENING)...HOWEVER
SUBSEQUENT PEAK TIDES...INCLUDING THE HIGHER ONE LATE TONIGHT/EARLY
THU...ARE EXPECTED TO FALL SHORT OF THE PREVIOUS CYCLES AS WE HEAD
OUT OF THE FULL MOON CYCLE. THEREFORE...THE THREAT FOR EVEN MINOR
COASTAL FLOODING WILL CONTINUE TO DIMINISH WITH TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT THURSDAY FOR MDZ021>023.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ015>017.
VA...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT THURSDAY FOR VAZ077.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ075.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ654.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR/AJZ
SHORT TERM...MPR
LONG TERM...LSA
AVIATION...ALB/BKH
MARINE...BKH
HYDROLOGY...BKH
TIDES/COASTAL FLOODING...BKH
Hazardous weather outlook, May 18, 12:40 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT WED MAY 18 2011

NCZ012>014-030>032-102-VAZ060>062-065>071-079>082-087>098-191745-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
140 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ048-049-063-064-072>074-076-078-083>086-099-100-191745-
INLAND WORCESTER-MARYLAND BEACHES-FLUVANNA-LOUISA-HANOVER-CAROLINE-
KING WILLIAM-KING AND QUEEN-ESSEX-RICHMOND-LANCASTER-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
140 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-191745-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-
140 PM EDT WED MAY 18 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-191745-
DORCHESTER-WICOMICO-SOMERSET-
140 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075-191745-
WESTMORELAND-
140 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ077-191745-
NORTHUMBERLAND-
140 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-191745-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
140 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-191745-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
140 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-191745-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
140 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632>634-191745-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
140 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-191745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
140 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 12:52 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT WED MAY 18 2011

MDZ021-181815-
DORCHESTER MD-
152 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING OVER WESTERN DORCHESTER COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAYLORS ISLAND...MOVING NORTH AT 20 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR MADISON...AND...WOOLFORD AT 200 PM
EDT...LLOYDS AT 215 PM EDT.

WIND GUSTS TO 30 MPH...SMALL HAIL...HEAVY RAIN...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3861 7616 3859 7609 3838 7614 3841 7629
      3843 7631 3850 7632 3853 7622 3855 7624
      3853 7628 3856 7628 3857 7632 3859 7628
      3864 7629 3862 7625 3864 7624 3861 7620
      3864 7616

ZIMMERMAN
Special weather statement, May 18, 1:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT WED MAY 18 2011

VAZ093-096-181930-
ISLE OF WIGHT VA-SUFFOLK VA-
253 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING INTO SUFFOLK AND ISLE O WIGHT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUFFOLK AIRPORT...OR ABOUT OVER
WHALEYVILLE...MOVING NORTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR SUFFOLK AIRPORT AT 300 PM EDT...LUMMIS AT 305 PM EDT...
KILBY...AND...DOWNTOWN SUFFOLK AT 310 PM EDT...ROUTE 460 AND ROUTE 58
AT 315 PM EDT...KINGS FORK AT 320 PM EDT...INDIKA AT 325 PM EDT.

WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL AND CLOUD
TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3657 7667 3701 7682 3705 7663 3703 7657
      3700 7659 3700 7661 3701 7655 3698 7652
      3686 7651 3684 7656 3682 7656 3685 7652
      3657 7652

ESEYMOUR
Special weather statement, May 18, 2:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT WED MAY 18 2011

VAZ072>074-076-083-085-181945-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT
VA-RICHMOND VA-
306 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING INTO THE MIDDLE PENINSULA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING NORTH AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WEST POINT AT 310 PM EDT...
ROMANCOKE AT 315 PM EDT...LITTLE PLYMOUTH AT 325 PM EDT...KING AND
QUEEN COURTHOUSE AT 330 PM EDT...DRAGONVILLE AT 340 PM EDT...INO AT
345 PM EDT.

HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH...SMALL HAIL AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3787 7678 3779 7672 3779 7670 3782 7668
      3784 7673 3786 7675 3784 7662 3780 7664
      3779 7669 3776 7666 3746 7682 3747 7694
      3789 7696

ESEYMOUR

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Portsmouth (C)

When
May 18, 2:55 PM EST
Where
Portsmouth (C) County, 1.49 mi SSE of Portsmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.800, -76.320

Quarter size hail was reported.

Hail, Virginia Beach (C)

When
May 18, 3:05 PM EST
Where
Virginia Beach (C) County, 2.15 mi SSW of Greenwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.800, -76.210

Quarter size hail was reported.

Hail, Chesapeake (C)

When
May 18, 3:06 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -76.270

Quarter size hail was reported.

Hail, Chesapeake (C)

When
May 18, 3:08 PM EST
Where
Chesapeake (C) County, 3.39 mi ENE of Crestwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -76.220

Quarter size hail was reported.

Hail, Virginia Beach (C)

When
May 18, 3:10 PM EST
Where
Virginia Beach (C) County, 2.35 mi SSW of Greenwich
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -76.220

Quarter size hail was reported.

Hail, Virginia Beach (C)

When
May 18, 3:11 PM EST
Where
Virginia Beach (C) County, 1.49 mi SSW of Greenwich
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -76.210

Quarter size hail was reported.

Hail, Virginia Beach (C)

When
May 18, 3:11 PM EST
Where
Virginia Beach (C) County, 1.66 mi W of Greenwich
Measured
1.25 in hail
Reported by
Public
Coordinates
36.830, -76.230

Half dollar size hail was reported.

Hail, Norfolk (C)

When
May 18, 3:15 PM EST
Where
Norfolk (C) County, 3.59 mi ESE of Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -76.210

Quarter size hail was reported at Military Highway and Interstate 264.

Hail, Norfolk (C)

When
May 18, 3:15 PM EST
Where
Norfolk (C) County, 3.09 mi ENE of Norfolk
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.890, -76.220

Quarter size hail was reported at Azalea Garden Road and Military Highway.

Thunderstorm Wind, Accomack

When
May 18, 3:35 PM EST
Where
Accomack County, 84.39 mi ENE of Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.370, -77.000

Large tree was downed on Highway 615.

Thunderstorm Wind, New Kent

When
May 18, 3:45 PM EST
Where
New Kent County, 1.3 mi WSW of Providence Forge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.440, -77.050

Several trees were downed and blocking roads.

Hail, Hanover

When
May 18, 4:15 PM EST
Where
Hanover County, 2.97 mi NNE of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -77.160

Quarter size hail was reported.

Hail, Hanover

When
May 18, 4:30 PM EST
Where
Hanover County, 2.97 mi NNE of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -77.160

Quarter size hail was reported.

Hail, King William

When
May 18, 4:45 PM EST
Where
King William County, 1.78 mi WNW of Enfield
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -77.230

Quarter size hail was reported.

Thunderstorm Wind, Caroline

When
May 18, 5:10 PM EST
Where
Caroline County, 2.14 mi SW of Oak Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.980, -77.350

Tree was downed on Sparta Road.

Thunderstorm Wind, Caroline

When
May 18, 5:15 PM EST
Where
Caroline County, 0.69 mi N of Farmers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.080, -77.350

Tree was downed on Fredericksburg Turnpike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314407, 314408, 314413, 314415, 314417, 314418, 314419, 314422, 314427, 314452, 314458, 314430, 314441, 314447, 314460, 314463.